Signalling Pathway Gives Clues To Treating Tylenol Toxicity

Ruzanna Harutyunyan's picture
Signalling Pathway Gives Clues To Treating Tylenol Toxicity
Advertisement

Taking acetaminophen, commonly known by the brand name Tylenol, can turn into too much of a good thing if, in the course of treating backaches and arthritis, it damages liver cells. Warning labels indicate taking more than the recommended dose (overdose) may cause liver damage.

Researchers at the University of Michigan have found a new pathway in the immune system to distinguish between the immune system’s response to infection vs. cellular injury, such as liver cells damaged by drug toxicity.

The findings, released online March 5 and published Friday in Science, point to possible genetic control and treatment of acetaminophen overdose, the most common drug overdose-related hospitalization in the United States.

Plus, it has implications for genetic control and treatment of other types of cell injuries, including trauma and tissue damaged by heart attacks or strokes.

Advertisement

In the study, led by Yang Liu, M.D., Director of the Division of Immunotherapy in the Department of Surgery at the University of Michigan Medical School, a high dose of acetaminophen caused rapid death of mice deficient in CD24, a white blood cell molecule.

CD24, together with another white blood cell surface molecule, Siglec 10, can bind and inhibit host response to the nuclear protein HMGB1 and other proteins released from injured cells. The study results show the signalling pathway may restrict a response to injury, but not to pathogens, such as bacterial and viral infections.

While it is highly possible that some people are sensitive to acetaminophen overdose due to genetic defects, the study suggests another tool for treating acute liver damage caused by drug toxicity.

An antibody, one that can attack HMGB1, could rescue the CD-24-deficient and Siglec 10-deficient mice from liver damage and fatal acetaminophen overdose.

Previous research has shown acetaminophen overdoses are on the rise and is the leading cause of acute liver failure in the United States, and in other Western Countries. There are 60,000 cases of acetaminophen overdose annually, most of which are suicide attempts. Nearly 26,000 people are hospitalized each year.

The increase in incidence may, in part, reflect a shift from aspirin to acetaminophen-based products, the presence of acetaminophen in numerous over-the-counter and prescription medications, and lack of awareness of its toxicity.

Share this content.

If you liked this article and think it may help your friends, consider sharing or tweeting it to your followers.
Advertisement